Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

January 4, 20217 counties in Iowa; Jo Daviess County, Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jan 4, 2021, 3:27 PM CST for 7 counties in Iowa; Jo Daviess County, Mercer County, Rock Island County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2021, 3:27 PM CST (21:27 UTC)
Expired
Jan 4, 2021, 5:30 PM CST
In force
2 hr
Issued by
NWS Quad Cities, IA

Counties Cedar County, IA, Clinton County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Muscatine County, IA, Scott County, IA, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS83 KDVN 042127
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
327 PM CST Mon Jan 4 2021

ILC015-085-131-161-IAC031-045-055-061-097-105-115-139-163-042330-
Rock Island-Mercer-Jo
Daviess-Carroll-Jackson-Cedar-Delaware-Muscatine-Louisa-Scott-
Dubuque-Jones-Clinton-
327 PM CST Mon Jan 4 2021

...A SNOW AND SLEET MIX WILL AFFECT ROCK ISLAND...MERCER...JO 
DAVIESS... WESTERN CARROLL...JACKSON...CEDAR...SOUTHEASTERN 
DELAWARE... MUSCATINE...NORTH CENTRAL 
LOUISA...SCOTT...DUBUQUE...JONES AND CLINTON COUNTIES UNTIL 530 PM 
CST...

At 324 PM CST, an area of snow and sleet was located along a line 
extending from Balltown to Olds. Movement was east at 30 mph. 
Overall a quick dusting of sleet and snow is expected on untreated 
surfaces. Heavier embedded showers may lead to a quick one to two 
tenths of snow and sleet and reduced visibilities to a half a mile 
or less.  Untreated surfaces may become slick.

Locations impacted include...
Davenport, Dubuque, Moline, Rock Island, Bettendorf, Clinton,
Muscatine, East Moline, Maquoketa, Anamosa, Aledo, Galena, Tipton,
West Branch, Durant, Mechanicsville, Stanwood, Silvis, Eldridge and
DeWitt.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 254 and 306.
 Interstate 80 in Illinois between mile markers 1 and 5.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 88 near mile marker 1.
 Interstate 280 between mile markers 1 and 18.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4263 9071 4251 9064 4236 8995 4180 9020
      4178 9024 4151 9033 4146 9043 4126 9043
      4106 9053 4107 9060 4142 9141 4142 9137
      4166 9137 4265 9112
TIME...MOT...LOC 2124Z 287DEG 24KT 4264 9083 4113 9158 

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jan 4, 2:55 PM CST, 32 minutes earlier.

Area forecast discussion, Jan 4, 2:55 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CST Mon Jan 4 2021

.SYNOPSIS...
Issued at 254 PM CST Mon Jan 4 2021

A rather similar day to yesterday with much of the area seeing
plenty of low-level stratus and foggy conditions. What's different
about today is that we have a frontal boundary not too far to the
west, which has been making its way east across much of Iowa through
the morning and early afternoon. KDVN radar was showing some light
returns making their way into Buchanan and Delaware south into Iowa
and Johnson counties, but much of the activity has remained to the
north. The bigger story is what's behind the front, which is
bringing a much drier air mass into the area. Much of western and
central Iowa was seeing sunshine and clear skies, and this is what
will be moving into the area through the short term period.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 254 PM CST Mon Jan 4 2021

Key Messages:

1) Front brings a chance of snow showers to areas north of
Interstate 80 through this evening.

2) Drier air follows behind the front, but fog will remain possible
through Tuesday.

Frontal boundary will continue to move through the area for the
early portion of the short term. Initially, main thing we will have
to deal with first will be a chance of snow showers, which looks to
be favored along and north of Interstate 80 late this afternoon and
evening. This has fairly good agreement amongst the CAMs and
deterministic guidance. The band will be narrow along the front, but
will have potential to produce a burst of heavy snow as lift and
moisture will be optimal in the DGZ. As this will be moving through
during the evening commute, folks who plan on being out and about
should use caution.

In addition, areas of dense fog will remain possible for areas east
of a line from Carthage IL to Dubuque IA, where the Dense Fog
Advisory has been extended until midnight. Improvement will be seen
once the front passes and winds shift to the west.

After the frontal passage, skies will slowly clear from west to east
through the evening and early overnight. With that clearing will
come decreasing winds as high pressure follows behind the front.
This will, once again, increase our chances for fog given we still
have snow on the ground. Some areas of dense fog will be possible,
but should be as widespread like previous days.

For Tuesday, surface ridge will be passing overhead with light winds
shifting from the west to the south. This, combined with the
plentiful moisture from snow cover, will keep areas of fog in the
forecast through much of the day. Afternoon highs will vary with
values likely remaining in the 20s for the likely in southeast Iowa,
west central Illinois and northeast Missouri.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 254 PM CST Mon Jan 4 2021

Rather weak flow at the surface and aloft trough much of this week
will provide largely a persistence forecast, sustaining more stratus
and periods of fog. This will also suppress diurnal temperature
swings, limiting highs to the lower to mid 30s at best, while
overnight lows are held in the upper teens to mid 20s. A

Tuesday night through Friday...A ridge axis initially overhead,
Tuesday evening, followed by warm advection aloft over a light east
to southeast low level flow overnight, will likely strengthen the
low level inversion, leading to more fog and stratus. Patchy fog has
been added to the forecast, but cannot rule out yet another night of
dense fog. An upper level low carving out over the southern plains
into the mid MS River valley Wed into Wed night has trended further
south in the latest models runs, keeping any associated
precipitation mainly west and south of the forecast area. The
sustained low level easterly, then northeasterly winds associated
with the passing surface wave to the south may keep stratus and
risk for fog going through this period.

Saturday through Monday...Models begin to depart on the details in
the upper level flow, but overall suggest that storm systems will
track either north or south of the forecast area. This will likely
result in a dry period, with fog again possible Friday night going
into early Saturday under a passing surface ridge. Temperatures look
to be near climo, with highs in the upper 20s to lower 30s and lows
in the upper teens and 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1123 AM CST Mon Jan 4 2021

A rather complex forecast for the terminals for this TAF period. IFR
to LIFR stratus and fog will continue across the area before a front
arrives from the west later this afternoon and evening. This front
will bring a chance for a quick burst of snow mainly at KDBQ, which
could lead to a brief period of reduced visibility at the site. The
main story, however, is that drier air will accompany this front,
which will improve conditions at all terminals to at least MVFR
through the evening. There is low confidence of a brief period of
VFR conditions.

The next challenge comes heading into early Tuesday morning, when
fog redevelopment will be possible once again as skies clear and
winds become light over a still dense snowpack. However, confidence
on a widespread dense fog is low, and is more likely to be
localized. Therefore, for this TAF am only advertising low-end MVFR
visibilities for the remainder of the period. This potential will be
monitored in subsequent TAFs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until midnight CST tonight for Clinton-
     Dubuque-Jackson-Scott.

IL...Dense Fog Advisory until midnight CST tonight for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Sheets
AVIATION...Speck
Hazardous weather outlook, Jan 4, 2:56 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CST Mon Jan 4 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CST Mon Jan 4 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Dense Fog Advisory remains in effect for areas east of a line
from Carthage Illinois, to Dubuque Iowa through midnight.
Visibility will be reduced down to a quarter mile at times and
untreated pavement could become slick with temperatures below
freezing.

A narrow band of snow, possibly mixed with freezing rain will
accompany a passing front and move from west to east through this
evening. Most of this activity will be north of Interstate 80,
and the snow may produce a quick dusting to half inch of
accumulation. This combined with a passing bout of reduced
visibility to under a mile may produce a period of hazardous
travel and possibly impact the evening commute in some areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Speck/Sheets

In the hours before

Special weather statement, Jan 4, 3:27 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
327 PM CST Mon Jan 4 2021

ILC015-085-131-161-IAC031-045-055-061-097-105-115-139-163-042330-
Rock Island-Mercer-Jo
Daviess-Carroll-Jackson-Cedar-Delaware-Muscatine-Louisa-Scott-
Dubuque-Jones-Clinton-
327 PM CST Mon Jan 4 2021

...A SNOW AND SLEET MIX WILL AFFECT ROCK ISLAND...MERCER...JO
DAVIESS... WESTERN CARROLL...JACKSON...CEDAR...SOUTHEASTERN
DELAWARE... MUSCATINE...NORTH CENTRAL
LOUISA...SCOTT...DUBUQUE...JONES AND CLINTON COUNTIES UNTIL 530 PM
CST...

At 324 PM CST, an area of snow and sleet was located along a line
extending from Balltown to Olds. Movement was east at 30 mph.
Overall a quick dusting of sleet and snow is expected on untreated
surfaces. Heavier embedded showers may lead to a quick one to two
tenths of snow and sleet and reduced visibilities to a half a mile
or less.  Untreated surfaces may become slick.

Locations impacted include...
Davenport, Dubuque, Moline, Rock Island, Bettendorf, Clinton,
Muscatine, East Moline, Maquoketa, Anamosa, Aledo, Galena, Tipton,
West Branch, Durant, Mechanicsville, Stanwood, Silvis, Eldridge and
DeWitt.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 254 and 306.
 Interstate 80 in Illinois between mile markers 1 and 5.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 88 near mile marker 1.
 Interstate 280 between mile markers 1 and 18.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4263 9071 4251 9064 4236 8995 4180 9020
      4178 9024 4151 9033 4146 9043 4126 9043
      4106 9053 4107 9060 4142 9141 4142 9137
      4166 9137 4265 9112
TIME...MOT...LOC 2124Z 287DEG 24KT 4264 9083 4113 9158

Gibbs

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.